Article

Aminoglycoside-induced hearing loss in HIV-positive and HIV-negative multidrug-resistant tuberculosis patients.

Department of Otolaryngology, Kimberley Hospital Complex
South African medical journal = Suid-Afrikaanse tydskrif vir geneeskunde (Impact Factor: 1.71). 06/2012; 102(6):363-6.
Source: PubMed

ABSTRACT Background. Ototoxicity following aminoglycoside treatment for multidrug-resistant tuberculosis (MDR-TB) is a significant problem. This study documents the incidence of ototoxicity in HIV-positive and HIV-negative patients with MDR-TB and presents clinical guidelines relating to ototoxicity. Methods. A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycoside-related ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene. Results. Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations. Conclusion. Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.

Download full-text

Full-text

Available from: Lucretia Petersen, Mar 20, 2015
5 Followers
 · 
122 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Several studies have reported an increased incidence of auditory dysfunction among HIV/AIDS patients. We used auditory HEI-OC1 cells in cell viability, flow cytometry and caspases 3/7-activation studies to investigate the potential ototoxicity of fourteen HIV antiretroviral agents: Abacavir, AZT, Delavirdine, Didenosine, Efavirenz, Emtricitabine, Indinavir, Lamivudine, Nefinavir, Nevirapine, Tenofovir, Ritonavir, Stavudine and Zalcitabine, as well as combinations of these agents as used in the common anti-HIV cocktails Atripla™, Combivir™, Epzicom™, Trizivir™, and Truvada™. Our results suggested that most of the single assayed anti-HIV drugs are toxic for HEI-OC1 auditory cells. The cocktails, on the other hand, decreased auditory cells' viability with high significance, with the following severity gradient: Epzicom ∼ Trizivir > Atripla ∼ Combivir > Truvada. Interestingly, our results suggest that Trizivir- and Epzicom-induced cell death would be mediated by a caspase-independent mechanism. L-Carnitine, a natural micronutrient known to protect HEI-OC1 cells against some ototoxic drugs as well as to decrease neuropathies associated with anti-HIV treatments, increased viability of cells treated with Lamivudine and Tenofovir as well as with the cocktail Atripla, but had only minor effects on cells treated with other drugs and drug combinations. Altogether, these results suggest that some frequently used anti-HIV agents could have deleterious effects on patients hearing, and provide arguments in favor of additional studies aimed at elucidating the potential ototoxicity of current as well as future anti-HIV drugs.
    Hearing research 01/2014; DOI:10.1016/j.heares.2014.01.005 · 2.85 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tuberculosis (TB) remains a major public health problem, representing the second leading cause of death from infectious diseases globally, despite being nearly 100 % curable. Multidrug-resistant (MDR)-TB, a form of TB resistant to isoniazid and rifampicin (rifampin), two of the key first-line TB drugs, is becoming increasingly common. MDR-TB is treated with a combination of drugs that are less effective but more toxic than isoniazid and rifampicin. These drugs include fluoroquinolones, aminoglycosides, ethionamide, cycloserine, aminosalicyclic acid, linezolid and clofazimine among others. Minor adverse effects are quite common and they can be easily managed with symptomatic treatment. However, some adverse effects can be life-threatening, e.g. nephrotoxicity due to aminoglycosides, cardiotoxicity due to fluoroquinolones, gastrointestinal toxicity due to ethionamide or para-aminosalicylic acid, central nervous system toxicity due to cycloserine, etc. Baseline evaluation may help to identify patients who are at increased risk for adverse effects. Regular clinical and laboratory evaluation during treatment is very important to prevent adverse effects from becoming serious. Timely and intensive monitoring for, and management of adverse effects caused by, second-line drugs are essential components of drug-resistant TB control programmes; poor management of adverse effects increases the risk of non-adherence or irregular adherence to treatment, and may result in death or permanent morbidity. Treating physicians should have a thorough knowledge of the adverse effects associated with the use of second-line anti-TB drugs, and routinely monitor the occurrence of adverse drug reactions. In this review, we have compiled safety and tolerability information regarding second-line anti-TB drugs in both adults and children.
    Drug Safety 02/2015; 38(3). DOI:10.1007/s40264-015-0267-y · 2.62 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Aminoglycosides are a critical component of multidrug-resistant tuberculosis (MDR-TB) treatment but data on their efficacy and adverse effects in this population is scarce. We determined the effect of amikacin over treatment outcomes and development of hearing loss in MDR-TB patients.
    BMC Infectious Diseases 10/2014; 14(1):542. DOI:10.1186/1471-2334-14-542 · 2.56 Impact Factor